Alert archive / Texas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 253, NWS Midland/Odessa, TX

July 6, 2005Winkler County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jul 6, 2005, 11:18 PM CDT for Winkler County, Texas. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2005, 11:18 PM CDT (04:18 UTC)
Expired
Jul 7, 2005, 12:00 AM CDT
In force
42 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Winkler County, TX

The radar

The Midland/Odessa radar (KMAF), 83 km from the middle of the area, began a volume at 04:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 4.3 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2005-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 829 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2005-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
829 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
2837 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 070419
SVRMAF
TXC495-070500-
/O.NEW.KMAF.SV.W.0253.050707T0418Z-050707T0500Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1118 PM CDT WED JUL 6 2005

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL WINKLER COUNTY IN WEST TEXAS

* UNTIL MIDNIGHT CDT

* AT 1114 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 3 MILES
  NORTHWEST OF KERMIT...MOVING EAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  KERMIT...
  THE WINKLER COUNTY SANDHILLS...
  THE WINKLER COUNTY SANDHILLS PARK...

DURING A SEVERE THUNDERSTORM... THE BEST PROTECTION CAN BE FOUND IN
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3198 10322 3183 10327 3169 10281 3196 10281

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 1:25 PM CDT, 9 hours 53 minutes earlier.

Area forecast discussion, Jul 6, 1:25 PM CDT, 9 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
125 PM CDT WED JUL 6 2005

.SHORT TERM...
THE UPPER LEVEL RIDGE OF HIGH PRESSURE CONTINUES TO RETROGRADE WEST
EARLY THIS AFTERNOON...AND WAS CENTERED OVER NORTHERN CHIHUAHUA
MEXICO AT 18Z. MID LEVEL CLOUDS REMNANT FROM THIS MORNING/S MCS OVER
WEST TEXAS AND SOUTHEAST NEW MEXICO STILL EXTEND ACROSS THE PERMIAN
BASIN AND THE UPPER TRANS PECOS REGION. WINDS BRIEFLY BACKED TO THE
NORTHEAST OVER MUCH OF THE AREA AS OUTFLOW ADVANCED SOUTHWEST...BUT
WINDS ARE BEGINNING TO RETURN TO A SOUTHERLY DIRECTION OVER MOST
LOCATIONS.

NEW CONVECTION IS NOTED ON VISIBLE SATELLITE AND KMAF RADAR OVER THE
SACRAMENTO MOUNTAINS NEAR RUIDOSO AT 18Z. THIS CORRESPONDS WELL TO A
SHORTWAVE ROUNDING THE TOP OF THE UPPER LEVEL RIDGE. EXPECT THE
CONVECTION OVER THESE MOUNTAINS WILL CONTINUE TO INTENSIFY AND MOVE
SOUTHEAST TOWARD THE SOUTHEASTERN NEW MEXICO PLAINS BY MID TO LATE
AFTERNOON. OTHER CONVECTION ALSO MAY DEVELOP ACROSS THE GUADALUPE
MOUNTAINS. STORMS THAT DEVELOP OR MOVE INTO SOUTHEAST NEW MEXICO
COULD QUICKLY BECOME SEVERE GIVEN GOOD INSTABILITY AND DEEP LAYER
SHEAR VALUES BETWEEN 30-40 KNOTS. ADDITIONAL STORMS MAY DEVELOP ALONG
AN OLD BOUNDARY FROM THE DAVIS MOUNTAINS TO THE LOWER TRANS
PECOS...SIMILAR TO TUESDAY AFTERNOON. WILL KEEP LOW ORDER CHANCES OF
THUNDER GOING PRIMARILY ACROSS SOUTHEAST NEW MEXICO/GUADALUPE
MOUNTAINS AREAS WHERE COVERAGE SHOULD BE GREATEST. CONVECTION SHOULD
BE MORE ISOLATED OVER THE REMAINDER OF THE FORECAST AREA...AND WILL
ONLY CARRY 10-20 PCT GRIDDED POPS FOR THE EVENING.

WILL CONTINUE POPS ACROSS THE NORTHERN THIRD OF THE CWA OVERNIGHT AS
ANOTHER MCS THAT BECOMES ORGANIZED ACROSS NORTHEAST NEW MEXICO AND
THE TEXAS PANHANDLE MAY CLIP THESE AREAS AFTER MIDNIGHT.
OTHERWISE...FOLLOWED PRETTY CLOSE TO THE PREVIOUS FORECAST WITH ONLY
A FEW EDITS MADE TO MIN TEMP...WIND...AND DEWPOINT GRIDS.

.LONG TERM...
HIGH PRESSURE RIDGE OVER THE SOUTHWESTERN CONUS WILL RETROGRADE TO
THE SOUTHWEST LEAVING THE CWA IN NORTHWEST FLOW ALOFT.  THIS SCENARIO
WILL SUBJECT THE NORTHERN CWA TO MCS/S THAT DEVELOP OVER NORTHERN
NEW MEXICO AND SOUTHERN COLORADO AND MOVE SOUTHEAST INTO THE
PLAINS.

HAVE INCLUDED SLIGHT CHANCE POPS FOR THE NORTHERN PERMIAN BASIN AND
THE NORTHERN SECTIONS OF SE NM THURSDAY NIGHT.  ON FRIDAY WILL
INCLUDE POPS OVER MOST OF THE CWA AS AN UPPER LEVEL VORT MAX MOVES
ALONG THE EASTERN EDGE OF THE RIDGE OVER THE AREA.  WILL KEEP POPS
IN THE FORECAST FOR THE WEEKEND AS NORTHWEST FLOW CONTINUES OVER THE
CWA AND WEAK UPPER LEVEL DISTURBANCES MOVE ACROSS THE REGION.

BY EARLY NEXT WEEK A TROPICAL STORM...CURRENTLY IN THE CARIBBEAN
MAY IMPACT WEST CENTRAL TEXAS.  THIS SYSTEM WILL HELP ESTABLISH
NORTHEAST FLOW OVER THE CWA.  ALSO THE CWA WILL BE ON THE SUBSIDENT
SIDE OVER THE TROPICAL SYSTEM...SO WILL CONFINE POPS TO THE
MOUNTAINS AND ADJACENT PLAINS MONDAY AND TUESDAY.  WILL LEAVE POPS
OUT OF THE FORECAST BEGINNING WEDNESDAY AS THE UPPER LEVEL RIDGE
REESTABLISHES ITSELF OVER THE CWA.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              68  98  73  94 /  30  10  30  20
CARLSBAD NM                71 103  71 102 /  30  10  30  20
DRYDEN TX                  71 101  75  98 /  10   0  20  20
FORT STOCKTON TX           73 101  74  98 /  20  10  20  20
GUADALUPE PASS TX          69  96  71  94 /  30  10  20  20
HOBBS NM                   71 103  71 100 /  30  10  30  20
MARFA TX                   58  96  63  93 /  20   0  20  20
MIDLAND INTL AIRPORT TX    69  99  74  97 /  20  10  20  20
ODESSA TX                  70 100  74  98 /  20  10  20  20
WINK TX                    75 106  74 104 /  30  10  30  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

21/54
Hazardous weather outlook, Jul 6, 1:45 PM CDT, 9 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
145 PM CDT WED JUL 6 2005

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-071000-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
145 PM CDT WED JUL 6 2005 (1245 PM MDT WED JUL 6 2005)

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT
ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP OVER PARTS OF WEST
TEXAS AND SOUTHEAST NEW MEXICO LATE THIS AFTERNOON AND THIS EVENING.
THE BEST CHANCE OF THUNDERSTORMS WILL BE ACROSS THE GUADALUPE
MOUNTAINS AND THE SOUTHEAST NEW MEXICO PLAINS. A FEW STORMS COULD
BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE MAIN HAZARDS.
THUNDERSTORMS WILL ALSO BE CAPABLE OF PRODUCING HEAVY
RAINFALL...WHICH MAY PRODUCE LOCALIZED AREAS OF FLOODING.

ANOTHER LARGE COMPLEX OF THUNDERSTORMS MAY BECOME ORGANIZED OVER
EASTERN NEW MEXICO TONIGHT...AND MAY MOVE ACROSS THE FAR SOUTHEAST
NEW MEXICO PLAINS AND THE NORTHERN PERMIAN BASIN AGAIN BY EARLY
THURSDAY MORNING. A FEW EMBEDDED STORMS WITHIN THIS COMPLEX COULD
PRODUCE DAMAGING WINDS OR LARGE HAIL LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED LATE THIS AFTERNOON OR THIS
EVENING.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT (LOWER CASE)
HTTP://WWW.WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Jul 6, 6:20 PM CDT, 4 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
620 PM CDT WED JUL 6 2005

NMZ028-062345-
EDDY COUNTY PLAINS NM-
520 PM MDT WED JUL 6 2005

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR CENTRAL EDDY COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 15 MILES WEST OF CARLSBAD AT
520 PM MDT...MOVING EAST AT 15 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

LOCALIZED STRONG WIND GUSTS TO 55 MPH...SMALL HAIL...HEAVY RAIN...
AND DEADLY LIGHTNING ARE POSSIBLE.
Special weather statement, Jul 6, 8:14 PM CDT, 3 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
814 PM CDT WED JUL 6 2005

NMZ028-070215-
EDDY COUNTY PLAINS NM-
714 PM MDT WED JUL 6 2005

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR SOUTH CENTRAL EDDY COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 7 MILES NORTHEAST OF WHITES CITY AT
714 PM MDT...MOVING EAST AT 10 MPH. THIS STORM IS NOT EXPECTED TO
BECOME SEVERE...BUT MAY PRODUCE WINDS GUSTING IN THE 40 TO 50 MPH
RANGE FROM CARLSBAD TO WHITES CITY.

SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT
THIS TIME.
Local storm report, Jul 6, 10:56 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1056 PM CDT WED JUL 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     TSTM WND DMG     7 S CARLSBAD            32.30N 104.24W
07/06/2005                   EDDY               NM   EMERGENCY MNGR

            SEVERAL POWER LINES AND POLES SNAPPED.

0815 PM     TSTM WND GST     3 S CARLSBAD            32.36N 104.24W
07/06/2005  60 MPH           EDDY               NM   TRAINED SPOTTER

0835 PM     TSTM WND GST     8 SE CARLSBAD           32.32N 104.14W
07/06/2005  60 MPH           EDDY               NM   TRAINED SPOTTER

            REPORTED AT INTERSECTION OF DERRIK ROAD AND U.S. HIGHWAY
            285.

0844 PM     TSTM WND GST     MALAGA                  32.22N 104.07W
07/06/2005  62 MPH           EDDY               NM   TRAINED SPOTTER

            MEASURED WIND GUST.

&&

TLINDLEY

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 8:54 PM CDTSevere Thunderstorm WarningMAFLoving, Reeves51 min
Jul 7, 5:18 PM CDTSevere Thunderstorm WarningMAFBrewster, Pecos25 min

Nearby

Severe Thunderstorm Warnings in Texas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.